Wyoming, 2022

High Wind in Wyoming, February 4 to 5, 2022

February 4 to 5, 2022 · NWS CYS · 5 events in 5 counties and zones

Strong west winds developed in the wind prone areas of southeast Wyoming the 4th of February and spilled out into adjacent lower lying areas the morning of 5 February.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong west winds developed in the wind prone areas of southeast Wyoming the 4th of February and spilled out into adjacent lower lying areas the morning of 5 February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 4, 9:47 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 4, 9:47 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
947 AM MST Fri Feb 4 2022

.UPDATE...
Issued at 936 AM MST Fri Feb 4 2022

Taking a look at the current temperature observations this
morning, most sites across SE WY and western NE are running 5-7F
warmer from current forecast projects. Latest visible satellite
imagery is showing much of these areas devoid of clouds, and a
gradually decreasing snowpack across SE WY. Winds have also veered
to a more westerly component allowing for some downsloping to occur
to the east of the Laramie Range. These factors combined should
allow for daytime temperatures to aggressively warm and the maximum
temperatures across SE WY and western NE were increased 2-4F from
the previous forecast package.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM MST Fri Feb 4 2022

Current surface observations across southeast Wyoming and western
Nebraska show temperatures slowly increasing due to a combination
of some cloud cover pushing south across the plains and increasing
winds along the I-80 corridor. Low temperatures were likely met a
few hours ago, with temperatures trending upward into the teens
early this morning. Will keep the Wind Chill Advisory going for
now, but may need to cancel it shortly with most locations seeing
wind chills only slightly below zero at this hour. For the Wind
Prone areas, winds have behaved themselves thus far; but expect
winds to become elevated (gusts over 45 mph) for a few hours near
Bordeaux and Arlington. Today will be dry and slightly warmer as a
large upper level high nudges east into the eastern Great Basin,
with highs in the upper 20s to around 40, coldest west of the I-25
corridor.

With slowly increasing temperatures heading into the weekend,
strong winds will become the primary concern tonight and Saturday
especially for the Wind Prone areas. Models continue to show
winds increasing today and especially later this afternoon as 800
to 700mb gradients increase along the Snowy Range and spine of the
Laramie Range. Low level subsidence is expected to rapidly
increase by midnight tonight with models showing 700mb to 500mb
height patterns consistent with possible mountain wave activity
across southeast Wyoming. With 700mb flow trending higher based on
00z model runs, there is high enough confidence to upgrade
Arlington/Elk Mountain zone to a High Wind Warning beginning this
afternoon. Locations in and around the Laramie Range are a little
more tricky since some locations will greatly depend on mountain
wave activity and strong low level subsidence. This is a favorable
pattern for strong winds along most of the I-25 corridor and
across the I-80 Summit, although duration is expected to be
relatively short-lived as the upper level trough and associated
weak front quickly move across the area late tonight. Felt
confident enough to expand the High Wind Watch to include all of
Platte County and the I-80 Summit and adjacent foothills. Timing
the strongest winds will be inherently difficult in these
locations, but NBM max gust probability seems to have locked onto
this area between late this evening through Saturday morning.
Held off on the Laramie Valley and the Cheyenne area due to lower
confidence, but can't totally rule out those locations either if
mountain wave activity expands with additional low level mixing
after sunrise Saturday. Some blowing snow is also possible as the
wind increase, but will add this to the High Wind Watch/Warning
statements since any blowing snow should be pretty brief and
isolated. Not as cold tonight and Saturday night, with lows
generally in the teens to mid 20s for most locations. The more
sheltered valleys west of I-25 may see lows in the upper single
digits around Laramie and Shirley Basin. Some light snow shower
activity or flurries is forecast to develop across southeast
Wyoming Saturday night on the backside of the upper level trough,
but should mainly be confined to the mountains with minimal
accumulation expected.

.LONG TERM...(Sunday through Friday)
Issued at 200 AM MST Fri Feb 4 2022

The long term outlook appears fairly quiet. The main features to
discuss are the potential for strong winds on Monday night through
Wednesday, and whether next week will bring a few opportunities for
light precipitation, or we will remain largely dry. The weather
pattern for the next ten days looks to be dominated by strong west
coast upper level ridge and northwest flow aloft which has been
quite persistent for the last month or so.

A shortwave embedded in the northwest flow will slide through early
on Sunday, knocking down 700-mb temperatures to around -12 to -14C
by 12z. Warm advection ensues quickly after though, as the ridge
pushes back in from the west. High temperatures Sunday should be a
few degrees cooler than Saturday. This system could bring a few
light snow showers as well, but noteworthy precipitation is not
expected. We could have to watch for some elevated winds early
Monday with an MSLP gradient possibly setting up over the Laramie
range. We've had a few situations like this recently in which the
Arlington area has struggled to get strong winds, while Bordeaux has
gotten a little gustier. Monday is likely to be the warmest day in
between shortwaves. There is reasonable consensus showing 700-mb
temperatures climbing to near 0C by 0z Tuesday, adding support for
above average to well-above average temperatures on Monday.

The next shortwave takes aim for our region by Tuesday, and is
expected to increase height gradients ahead of it. Current height
gradients forecast by the GFS aren't terribly impressive, but it
does show 700-mb winds of over 50-knots. The deterministic GFS has
additional support from its ensembles and the ECMWF regarding the
700-mb flow. This setup could favor another elevated to high wind
event for the wind corridors. Nudged winds upward in the wind prone
areas, but not to high wind criteria yet due to lack of confidence
owing to the lead time. The GFS shows another shortwave following
closely behind, leading to increased pressure gradients again
Tuesday night into Wednesday. Unlike the Monday night event, this
one does not have clear support from the GEFS or ECMWF, and thus
would have much lower confidence in high winds during this
timeframe. Regardless, 700-mb temperatures crash by about 10C behind
the first shortwave on Tuesday, resulting in colder high
temperatures on Tuesday and Wednesday. We could have a few light
snow showers with the frontal passage again, but there is not a
clear signal for precipitation.

Beyond that, guidance seems to favor the ridge slowing moving back
in and increasing temperatures through the end of the week with
fairly strong agreement among models. The 12z suite had some major
differences, with the GFS showing a more amplified west coast ridge
positioned further east, while the ECMWF shifted the ridge further
west and opened the door to some precipitation with the shortwaves
sliding down in northwest flow. However the 0z ECMWF made a major
jump and now positions the ridge much further east over the Great
Basin, keeping the shortwaves just far enough to the east of our
region to remain nearly totally dry through the end of the forecast
period. The European ensembles also shifted east with the ridge axis
in the late week timeframe, but not as drastically as the
deterministic. Unfortunately, not much hope in the forecast period to
recover some of the ground we've lost in mountain snowpack over the
last month. While the ensembles diverge significantly after Tuesday,
the general trend is for gradual warming for the latter part of next
week with perhaps a few opportunities for light snow from fast-moving
systems.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 936 AM MST Fri Feb 4 2022

VFR conditions possible through the forecast period for all
terminals. Main concerns exist with the potential for gusty to
strong winds as low level subsidence increases overnight. With the
increased westerly flow, mountain wave activity is likely with
potentials for LLWS late tonight into tomorrow morning. Due to the
recent snow cover, cannot fully rule out BLSN at this time with
limited compaction in areas and patchy BLSN possible.

&&

.FIRE WEATHER...
Issued at 155 AM MST Fri Feb 4 2022

No fire weather concerns through this weekend and into next week
due to near or below normal temperatures. Very windy conditions
expected across the southeast Wyoming late tonight through
Saturday ahead of the next cold front. Daytime humidity will range
between 25 to 45 percent across the region through Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 PM this afternoon to 3 PM MST Saturday
     for WYZ110.

     High Wind Watch from 8 PM MST this evening through Saturday
     morning for WYZ106-107-116-117.

NE...None.
&&

UPDATE...AW
SHORT TERM...TJT
LONG TERM...MN
AVIATION...MRD
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 4, 4:18 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
418 AM MST Fri Feb 4 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-118-
119-051130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
418 AM MST Fri Feb 4 2022

This hazardous weather outlook is for the western Nebraska
Panhandle and portions of southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected Friday across southeast Wyoming and
will become more widespread across western Nebraska on Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Windy conditions are expected Saturday across most of the area
with gusts over 45 MPH possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-116-117-051130-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-
418 AM MST Fri Feb 4 2022

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

West to southwest winds will increase late this afternoon and tonight.
Locally strong winds are expected by early Saturday morning with
gusts over 60 MPH possible. A High Wind Watch is in effect late
this evening through Saturday morning

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds in the morning will gradually diminish by Saturday
evening.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-051130-
North Snowy Range Foothills-
418 AM MST Fri Feb 4 2022

This hazardous weather outlook is for Interstate 80 and Highway 30
between Laramie and Elk Mountain.

.DAY ONE...TODAY AND TONIGHT

West to southwest winds will increase late this afternoon and tonight.
Locally strong winds are expected by early Saturday morning with
gusts over 65 MPH possible. A High Wind Warning has been issued
for the Arlington area beginning this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds in the morning will gradually diminish by Saturday
evening.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 4, 11:12 AM MST to February 5, 2:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak wind gust reported at the Arlington WYDOT site. Numerous reports received from other WYDOT sites for wind gusts over 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
February 4, 8:00 PM MST to February 5, 9:26 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux on Interstate 25 reported a prolonged strong wind event in excess of 58 mph.

High Wind, South Laramie Range

When
February 4, 9:48 PM MST to February 5, 12:26 AM MST
Where
South Laramie Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site UR535 2 miles west northwest of Buford. WYDOT sites at WY37 and WY36 also reported wind gusts in excess of 58 mph.

High Wind, Central Laramie County

When
February 5, 3:32 AM MST to 3:40 AM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Bear Creek WYDOT site on Interstate 25 reported wind gusts in excess of 58 mph.

High Wind, Laramie Valley

When
February 5, 12:34 PM MST to 12:35 PM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Rock River UPR site (1 mile south of Rock River).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995579, 995598, 995583, 995604, 995580.